Back to Ask the Diabetes Team Ask the Diabetes Team

From Huntsville, Alabama, USA:

I have symptoms of fatigue, upset stomach, swelling of my legs and rash (purplish spots on legs and back of upper arms). My new doctor listens and has run tests and other than a very very high count of stomach bacteria, a random glucose level above 200 mg/dl [11.1 mmol/L], and a positive ANA of 1:360, nothing else can be found. My thyroid levels are within normal range now (I am hypothyroid). I requested to be referred to a rheumatologist to be evaluated for Lupus. Other than elevated ANA and thyroid antibodies all other tests were negative. The rheumatologist said he thought I needed to be evaluated by an endocrinologist again. He said he thought the positive ANA and my symptoms were related to my thyroid.

Almost a year ago, a fasting glucose was normal. Since then I have had random glucose tests (non-fasting, and they were above 200 mg/dl [11.1 mmol/L]. I went to the same endocrinologist as before who automatically says it is not thyroid related, but reluctantly tested my adrenal gland function. I was told the tests were normal, and he did not know what he could do to help me. He also seems to think thyroid antibodies of 6000 are nothing to worry about because I take Synthroid [a brand name of a prescription thyroid hormone replacement therapy] for hypothyroidism already.

There are times when, after I eat, I get extremely hot/flushed in the face, and times right before the next meal, when I get really shaky and weak and start to sweat. My new family practice doctor feels I that I might be insulin resistant and to help me have periods again, which I suddenly stopped after almost a year of periods on my own after the birth of my triplets two years ago, has prescribed Glucophage [metformin, a pill for type 2 diabetes] and a diuretic for swelling in my legs. No conclusive tests have been done. My new family doctor is willing to do them, but she does not want me to stop the Glucophage if it working in order to test.

I am feeling better, but not perfect. Better is better than nothing though. I hate the endocrinologist I see because he crosses his arms and asks me, "What do you want me to do?." I want to know what is wrong and how to manage it. My daughter is 11 and is already on Synthroid for hypothyroidism.

What test should I press for if any? Could my insulin levels be contributing to my symptoms? Should I just be thankful for some relief and just wait until something else happens?

I just get the feeling no one is looking at the big picture (I get pushed from one doctor to the next). I am thankful I found a family practice doctor who is still listening to me. My family doctor said the endocrinologist is the specialist in the area, but I don't think he is interested in trying to find out if anything is being missed. My family practice doctor says she is interested in insulin resistance and would test, but she would just be going by the books.


Sounds like there are a lot of things going on at once. This is where Internet medicine doesn't work too well. To understand your problems, you need to have a complete history and physical exam by a physician. Although the symptoms you indicate are concerning you, it may be what you don't mention that is important. As for elevated antibodies to your thyroid, these are indicative of a high likelihood of permanent hypothyroidism which you are being treated for. If you are having facial flushing, there is a definite list of causes for this condition that needs to be discussed with your physician.


[Editor's comment: Since you and your present endocrinologist don't seem to get along, have you considered asking your family practice doctor for a referral to a different endocrinologist? WWQ]

Original posting 29 Nov 2000
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.